Oral contraceptives now taken regularly by millions of women produce may cutaneous side effects. This review discusses those which seem clearly related to the taking of the medication— melasma, acne, genital moniliasis, photosensitivity, telangiectasis, herpes gestationis, and alopecia— and those in which the association is probable— namely, erythema nodosum, purpura, and the lupus erythematosus syndrome.
Reported association with other conditions, including alopecia areata, hypertrophic gingivitis, and malignant melanoma, is discussed, although the putative evidence for the relationship between these diseases and oral contraceptives seems adequately explainable by chance.
The possible mechanisms of the various side effects is discussed, and, where appropriate, therapeutic modalities are outlined.
Jelinek JE. Cutaneous Side Effects of Oral Contraceptives. Arch Dermatol. 1970;101(2):181–186. doi:10.1001/archderm.1970.04000020051008
Customize your JAMA Network experience by selecting one or more topics from the list below.